Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


What to expect with full blown AIDS 4 CD4 cells, and TB
Jan 15, 2006

I have a friend who up to one month ago was relatively a very healthy 32 year old man. He has now been diagnosed with HIV after being treated for a severe stomach/throat infection. His CD4 count was 4 and he was immediately started on Combivir & Stocrin along with Rifafour for TB. His TB symptoms are very minimal-only occasional coughing with expectorant. He also is taking Diflucan to treat oral thrush that started just a few days ago. He is determined to live and live well. I know this is 'full blown' AIDS, but I also know others like him have recovered and are living well to tell the story. So, we are both determined that he will do the same. He started his TB, ART, and diflucan treatment just 3 days ago. He is already responding very well to the diflucan. He has experienced a lot of body weakness, dizziness, and abdominal pain in addition to most recently pain in his lower intestines towards his anus, especially when going to the bathroom. Despite all that he has been able to move around quite a bit and talk/laugh with people as his normal self.

My questions are so many, but here are a few. 1. Are the abdominal and intestinal pain probably from TB drug side effects? Or perhaps just the remaining recovery needed from the stomach/throat/GI infection he had? Note that he had had an abcess removed from his intestine when a colonoscopy was done about 2 weeks ago. This was followed by what seemed like an 'illius'? a period of about 10 days where he vomited most everything up and consequently lost 5 kgs. He has not thrown up for about 3 days now and the stomach/gas related problems seem to have subsided completely.

2. He has been eating 'regular food' and drinking water very well, which is great. We have been giving him Ensure--up to 3x a day and that seems to help a lot. What food/nutrition things should we be aware of? Is there anything he should NOT eat?

3. Just today he has developed some hive-like bumps--looks like medium-big mosquito bites. Is that another drug side effect falling under 'skin rash' category?

4. How long can he expect before he is back to a relatively normal state? i.e. can go back to work state? We are hopeful that it will be within 6 months (maybe less?)? But we are also aware full recover could take longer.

5. Will this kind of 'ultimate' low he is at right now affect his ability to increase his CD4 cells and regain his health fully? i.e. can he, with continued treatment, get back to a stable state or will his body be 'damaged' in a way that someone with HIV whose CD4 count never goes below say 400 would not be affected?

6. On the CD4 note, he will get another count after 6 weeks. Is there any sort of reasonable number to expect or NOT expect if he responds well to the treatment? i.e. just something >4, 50-100, 100-200, or ???

We both believe that he can get back to a normal, healthy state minus the ever present virus. I know that is one of the most important things--that we believe it, but if you believe too or have seen other cases like his before, please do share.

Response from Dr. Holodniy

1. Could be related to either the meds or the underlying GI process. 2. I would not restrict the diet and add a multivitamin. 3. Could be the meds, especially the stocrin. 4. That is a very individual thing and difficult to predict. I think he should be well enough in the next few months to go back to work. 5. His CD4 count will definitely increase. But the lower you start, the longer the increase takes. 6. I think 200 is possible, particularly if the TB can be cured. Good luck.



Previous
low VL and low cd4
Next
My Hepatitic

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement